New Mexico, 2007

Hail in New Mexico, August 24, 2007

August 24, 2007 · NWS EPZ · 1 event in 1 county or zone

A very moist and unstable air mass was in place over southern NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist and unstable air mass was in place over southern NM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 24, 2:06 AM MST, 11 hours 4 minutes earlier.

Area forecast discussion, Aug 24, 2:06 AM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 AM MDT FRI AUG 24 2007

.SYNOPSIS...
HIGH PRESSURE WILL BRING WARM TEMPERATURES TO SOUTHERN NEW MEXICO
AND WESTERN TEXAS THROUGH THIS WEEKEND. LOW LEVEL SOUTHERLY WINDS
WILL ALSO TRANSPORT MOISTURE INTO THE REGION SO THERE WILL BE A
FEW SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING.

&&

.DISCUSSION...
LATEST MODEL OUTPUT HAS CONTINUED EARLIER TRENDS OF REDUCING
MOISTURE INFLOW AND ATTENDANT RAINFALL ASSOCIATED WITH DEAN
REMNANTS. INSTEAD LATEST GUIDANCE SHOWS EAST-WEST RIDGE AXIS
EXTENDING ACROSS NEW MEXICO INTO NEXT WEEK WITH ASSOCIATED UPPER
HIGH CENTER MEANDERING ACROSS THE STATE. LOCATION OF THE RIDGE
WILL ALSO TEND TO SHUNT/DEFLECT DEEPER TROPICAL MOISTURE SOUTH
AND WEST OF THE CWA. THUS WILL LOWER POPS A CATEGORY MOST AREAS
TODAY THROUGH THE WEEKEND.

LOW LEVEL FLOW WILL STILL BE MODULATED BY SURFACE THERMAL/HEAT
TROUGH WEST OF THE DIVIDE AND HIGH PRESSURE ACROSS EAST TEXAS WITH
FEATURES SUSTAINING SURFACE WINDS FROM THE SOUTH AND SOUTHEAST
MOST LOCATIONS. LOW LEVEL MOISTURE INFLOW WILL KEEP PRECIPITABLE
WATER AMOUNTS AROUND 1.2 INCHES INTO SUNDAY WITH AFTERNOON CAPES
ABOVE 1000 J/KG. SO DESPITE UNFAVORABLE DYNAMICS...MOISTURE...SURFACE
HEATING AND INSTABILITY WILL BE SUFFICIENT FOR AT LEAST ISOLATED
STORMS THROUGH SUNDAY.

ACTIVITY MAY FURTHER DIMINISH MONDAY AND TUESDAY AS HIGH PRESSURE
ALOFT BECOME CENTERED OVER THE CWA AND PRECIPITABLE WATER AMOUNTS
FALL BELOW AN INCH. HOWEVER MODELS HINT AT POSSIBLE BACK DOOR
FRONT DROPPING SOUTHWARD WEDNESDAY OR THURSDAY WHICH MAY BRING AN
INCREASE IN CONVECTION LATER PERIODS.

&&

.AVIATION...
A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES IN SHOWERS AND
THUNDERSTORMS...MAINLY BETWEEN 20Z-03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  73  97  72  94 /  10  20  20  20  20
SIERRA BLANCA TX        94  68  94  73  92 /  10  20  20  20  20
LAS CRUCES              97  70  97  71  94 /  10  20  20  20  20
ALAMOGORDO              95  68  96  69  94 /  20  20  20  20  20
CLOUDCROFT              74  53  74  54  72 /  20  20  30  30  30
TRUTH OR CONSEQUENCES   95  68  96  69  94 /  20  20  20  20  20
SILVER CITY             87  61  88  62  86 /  20  30  30  30  30
DEMING                  96  68  97  69  94 /  20  20  20  20  20
LORDSBURG               98  68  99  69  94 /  20  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Aug 24, 10:11 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT FRI AUG 24 2007

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAINS...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL AGAIN SEE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. FOR SUNDAY THROUGH TUESDAY WE WILL BE A LITTLE
DRIER AND THEN FOR THE MIDDLE PART OF THE WEEK WE WILL AGAIN SEE
THAT SLIGHT CHANCE FOR THUNDERSTORMS RETURN TO THE FORECAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Holloman AFB radar (KHDX), 67 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
August 24, 1:10 PM MST to 1:20 PM MST
Where
Otero County, Weed
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -105.500

A stationary thunderstorm dropped heavy rain and quarter size hail on the town of Weed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58386.